Based on the girl's presentation, she likely has overdosed on diphenhydramine (Benadryl), which produces both anti-cholinergic and anti-histamine effects. Physostigmine is a cholinesterase inhibitor that can counteract the anticholinergic effects of diphenhydramine.
Diphenhydramine, a first-generation antihistamine, is quite potent and sedating, although it also can cause agitation. It acts on the H1-receptor. However, because it is non-selective, it also acts as an antagonist at the muscarinic acetylcholine receptor. Physostigmine is an inhibitor of acetylcholinesterase, so is an antidote to the anticholinergic, but not the anti-histamine, effects of diphenhydramine poisoning. This antidote can especially help reverse delirium and tachycardia.
Shi and Bayard discuss the increasing incidence of abuse of over the counter drugs (OTC) in adolescents and young adults. Diphenhyramine is one such substance that is abused. They emphasize that when treating patients who may have overdosed on an OTC medication, it is important to keep in mind that they may have been exposed to multiple drugs since many OTC formulations contain more than one active ingredient.
Cole et al. review a case of a toddler who overdosed on diphenhydramine. Aside from the classic signs and symptoms of this overdose, she also had a wide complex tachycardia that responded to sodium bicarbonate. QRS prolongation is a rare finding in diphenhydramine overdose in toddlers, although tachycardia is common.
Illustration A is a table that delineates the physical findings in various toxic syndromes.
Answer 1: Atropine is the antidote for organophosphate poisoning.
Answer 2: N-acetylcysteine is the antidote for paracetamol or acetaminophen overdose.
Answer 3: Naloxone is the antidote for opioid overdose.
Answer 5: Deferoxamine is the antidote for iron poisoning.
Shi CW, Bayard MA. Abuse of over-the-counter medications among teenagers and young adults. Am Fam Physician. 2011 Oct 1;84(7):745, 750.
PMID:22010610 (Link to Abstract)
Cole JB, Stellpflug SJ, Gross EA, Smith SW. Wide complex tachycardia in a pediatric diphenhydramine overdose treated with sodium bicarbonate. Pediatr Emerg Care. 2011 Dec;27(12):1175-7. doi: 10.1097/PEC.0b013e31823b0e47
PMID: 22158278 (Link to Abstract)